Aa
A
A
Close
Avatar universal
Antibiotics
I have been prescribed Clindamycin to clear up a possible tooth infection. I was wondering if anyone has had any heart rhythm problems attributed to antibiotics. I have pvcs/pacs, all tests, ekg, echo has come back completely normal. Im just worried about taking a new medication,, afraid it may cause the palpitations to be worse, better yet cause a dangerous arrythmia!! Any advice would be great!!
Cancel
6 Answers
Page 1 of 1
1569985 tn?1328251082
I'm on Norpace XR (anti-arrythmic) for Afib and I'm not supposed to take any of the antibiotics ending in "mycin" or Biaxin.  Another post on this board said they landed in ICU after doing just that.  It can cause a fatal heart rhythm.  

Another recent post suggested that one should double check with the doctor and/or pharmacist because there is some data that says some antibiotics are more likely to cause trouble than others.

My doctor said it (the concern) was mostly for IV drugs, but if I needed an antibiotic to come in for an ekg after a few doses. I'd be interested in anything you learn.  I haven't needed an antibiotic for the year I've been on this drug, but who knows when I might?
Comment
Cancel
1569985 tn?1328251082
Comment
Comment
Submit Comment
Avatar universal
I have read about cipro an erythromycin being dangerous for those with a heart arrythmia but I have found much information about the lInk in clindamycin and heart problems. I have read that clindamycin is a commom drug prescribed to ppl before dental work to prevent endocarditis in those with heart problems, so why would they prescribe it to someone with heart problems if it is bad??
I dont take anything for my pvcs nor are they very bad. Doctor thinks they are just stress, but considering I have had them for a year and a half, Im not so sure. This being said, should I still be concerned about taking the medicine?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Most antibiotics close my throat.  The only one I don't have a serious reaction to (yet) is clindamycin. Please let me know whether your heart behaves differently when on clindamycin, okay?It would mean a great deal to me.

I used to have about 8500 PVC.s a day, but they have gone away after I stopped taking prescription medication (Nexium) for acid reflux.  I have to really watch my diet and use over-the-counter antacids that contain calcium and magnesium. Doesn't totally get rid of heartburn, but I'm greatly relieved to be free of the PVCs.  However, I do now have a very hard, pounding heartbeat every time I eat, climb stairs, etc.  The heartbeat isn't all that fast, but my heart just pounds. So I really don't need that to get worse. Hopefully your experience with clindamycin will be okay. And any of mine in the future will be too.  Keeping my fingers crossed.
Comment
Cancel
Avatar universal
I am currently on Clindamycin and my heart has been racing!  I'm about ready to go to the ER. It's frightening
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
The biggest problem with clindamycin is GI problems.  It is not one of the antibiotics know to affect heart rhythmn.  Erthromycin, Biaxcin, Zithromax and some of the flouroquinolones are the ones that can do that. That being said, I have taken Zithromax a bunch of times as well as Cipro, with no big problems.  The Zithromax seems to make my heart beat a little bit faster but that could just be  me and worrying about it.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Madge,

I really believe that my PVCs and PACs started from using Prilosec OTC.  I had terrible intestinal problems (going to the bathroom waaaayyy too frequently).  I know I depleted my vitamins, in fact, I was low on B12, B1, D, iron and magnesium!

They started literally overnight about 16 months ago.  They did go away, but then they always come back.  I'm used to them know.  I don't know if it was coincidence or what.

I have read that nexium prilosec, etc can cause arrithymia's.  I am glad they stopped for you!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
If your heart is still racing you should go to er to see what it's doing.  But it's extremely unlikely to be clindamycin.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Arrhythmias Answerers
612551 tn?1450025775
Blank
Jerry_NJ
NJ
1807132 tn?1318747197
Blank
MichelleP_3811
Chicago, IL
1423357 tn?1414258965
Blank
tom_h
Central, MA
995271 tn?1463927859
Blank
itdood
PA
Avatar f tn
Blank
CFS56
11548417 tn?1440481484
Blank
Ger57
Netherlands
Recent Activity
Avatar universal
Blank
Joel78 is frustrated, aching, tire... Comment
May 26
463897 tn?1448485050
Blank
MH Community Mgr commented on photo
May 25
Avatar universal
Blank
Joel78 commented on Jzabs's status
May 25
Heart Rhythm Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Arrhythmias Answerers
612551 tn?1450025775
Blank
Jerry_NJ
NJ
1807132 tn?1318747197
Blank
MichelleP_3811
Chicago, IL
1423357 tn?1414258965
Blank
tom_h
Central, MA
995271 tn?1463927859
Blank
itdood
PA
Avatar f tn
Blank
CFS56
11548417 tn?1440481484
Blank
Ger57
Netherlands